South Carolina, 2004

Damaging Winds in South Carolina, November 24, 2004

November 24, 2004 · NWS CHS · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Nov 24, 2:30 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Nov 24, 2:30 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EST WED NOV 24 2004

.SHORT TERM /TONIGHT AND THURSDAY/...SQUALL LINE...WITH A HISTORY OF
PRODUCING DAMAGING WINDS WILL MOVE THROUGH THE AREA THROUGH TONIGHT.
WEAK CAP IS PRESENT...BUT IS INSIGNIFICANT GIVEN THE AMOUNT OF COLD
AIR POOLING BEHIND THE SQUALL LINE...INCREASING INSTABILITY AHEAD OF
THE LINE WITH TEMPS IN THE UPPER 70S...AND THE SIGNIFICANT WIND
FIELDS. EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS WITH WIND GUSTS
IN EXCESS TO 50-60 MPH POSSIBLE THROUGH MUCH OF THE NIGHT. BEST
LIFT...AND SHOWER ACTIVITY WILL PUSH OFFSHORE BY DAYBREAK...WITH
FRONT TRAILING BEHIND BY A FEW HOURS. TIGHT PRESSURE GRADIENT AND
GOOD MIXING UNDER COLD AIR ADVECTION WITH 30-40 KT WINDS AT 850MB
WILL CONTRIBUTE TO BREEZY CONDITIONS TOMORROW. OTHERWISE...IT WILL
BE A VERY PLEASANT THANKSGIVING DAY.
&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...HIGH PRESSURE WILL
BUILD OVER THE AREA ON FRIDAY. TEMPS WILL GET COOL ENOUGH FRIDAY
MORNING FOR SCATTERED FROST AWAY FROM THE IMMEDIATE COAST. ENOUGH
MODERATION OF TEMPS AS THE HIGH DEPARTS ON SATURDAY MORNING WILL
KEEP FROST ACROSS THE INLAND AREAS. FAST MOVING FRONT WILL APPROACH
FROM THE NW ON SATURDAY. BEST DYNAMICS WILL REMAIN NORTH...AND
MOISTURE WILL BE LIMITED SO HAVE KEPT MENTION OF PRECIP AT 20
PERCENT THROUGH SATURDAY NIGHT. HIGH PRESSURE WILL BUILD NORTH OF
THE AREA SUNDAY AND MONDAY. FOR TUESDAY...A SYSTEM WILL MOVE OUT OF
THE GULF OF MEXICO AND PASS THROUGH THE REGION ON WEDNESDAY MORNING.
MORE MOISTURE AND ISENTROPIC LIFT...ALONG WITH BETTER RUN-TO-RUN
MODEL CONSISTENCY WITH THIS FEATURE HAVE PROMPTED A 30 PERCENT
CHANCE OF PRECIP.
&&

.MARINE...WINDS AND SEAS ON THE INCREASE THIS AFTERNOON AS PRESSURE
FALLS AHEAD THE COLD FRONT AND ASSOCIATED SQUALL LINE. WILL CONTINUE
TO HIGHLIGHT WIND GUSTS OVER 35 KT THIS EVENING WITH THE PASSAGE OF
THE SQUALL LINE. AFTER A BRIEF PERIOD OF LIGHTER WINDS AFTER THE
SQUALL LINE...THEY SHOULD PICK BACK UP FROM THE SOUTHWEST OVERNIGHT.
THE COLD FRONT WILL MOVE THROUGH ON THANKSGIVING MORNING TURNING
WINDS TOWARD THE WEST BUT MAINTAINING SPEEDS 20-25 KT.

SEAS WILL CONTINUE TO BUILD REACHING 6-9 FT IN THE GA OFFSHORE
WATERS AND 4-6 FT WITHIN 20NM TONIGHT. SEAS WITHIN 20NM WILL DROP
OFF ON THANKSGIVING DAY WITH THE OFFSHORE FLOW.

QUIET CONDITIONS WILL RETURN ON FRI AND SAT AS HIGH PRESSURE SETTLES
ACROSS THE AREA. HAVE INCREASED CONDITIONS ON SAT NIGHT AND SUN AS
THE GFS SHOWS A QUICK MOVING NEGATIVELY TILTED SYSTEM MOVING
THROUGH. SMALL CRAFT ADVISORY CONDITIONS POSSIBLE ON SAT NIGHT AND
SUN.
&&

.AVIATION...SQUALL LINE AND ASSOCIATED WIND GUSTS WILL MOVE THROUGH
BOTH TERMINALS BETWEEN 22Z AND 02Z. HAVE INCLUDED WIND GUSTS TO 35
KT. SHOWERS WILL CONTINUE THROUGH AROUND 06Z WITH CLEARING BY
THANKSGIVING MORNING.
&&

.LAKE WINDS...WINDS WILL GUST TO 30 KT THIS AFTERNOON AHEAD OF THE
SQUALL LINE. WINDS MAY GUST HIGHER WITH THE SQUALL LINE AS IT PASSES
THROUGH LATE THIS AFTERNOON. WILL CONTINUE THE LAKE WIND ADVISORY
THROUGH 900 PM. WINDS EXPECTED TO REACH CRITERIA AGAIN ON
THANKSGIVING DAY SO WILL HIGHLIGHT.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TORNADO WATCH UNTIL 5PM GAZ087-088-099>101-114>119.
SC...TORNADO WATCH UNTIL 5PM SCZ040-042-043-047>051.
     LAKE WIND ADVISORY FOR LAKE MOULTRIE UNTIL 9 PM.
MARINE...SMALL CRAFT ADVISORY AMZ330-350-352-354-374.

&&

JR/SCW
Hazardous weather outlook, Nov 24, 10:14 AM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1014 AM EST WED NOV 24 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-251000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
420 AM EST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...ORGANIZED SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON ACROSS SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA.
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE.
PLEASE REFER TO LATEST INFORMATION FROM THE STORM PREDICTION CENTER
FOR FURTHER UPDATES.

.DAYS TWO THROUGH SEVEN...THANKSGIVING THROUGH TUESDAY.
.LAKE WINDS...AN ADVISORY FOR WIND IS POSSIBLE FOR LAKE MOULTRIE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

SCW

In the hours before

Special weather statement, Nov 24, 2:48 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
248 PM EST WED NOV 24 2004

SCZ040-242000-
ALLENDALE-
248 PM EST WED NOV 24 2004

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY THROUGH 300 PM
EST...

AT 248 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF MILLETT...OR ABOUT 19
MILES WEST OF ALLENDALE...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MILLETT...MARTIN...
AVERILL AND BALDOCK THROUGH 300 PM EST.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 PM EST.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCED WARNING.

ST
Special weather statement, Nov 24, 3:00 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EST WED NOV 24 2004

GAZ088-099-100-114-115-SCZ040-042-242045-
ALLENDALE-BULLOCH-CANDLER-EVANS-HAMPTON-SCREVEN-TATTNALL-
300 PM EST WED NOV 24 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS MUCH OF INTERIOR SOUTHEAST
GEORGIA AS WELL AS HAMPTON AND ALLENDALE COUNTIES OF SOUTHEAST SOUTH
CAROLINA THROUGH 345 PM EST...

AT 300 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM MARTIN SOUTHWEST THROUGH
SYLVANIA...TO JUST WEST OF STATESBORO TO NEAR REIDSVILLE...MOVING
NORTHEAST AT 40 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND ALLENDALE...
SYLVANIA...NEWINGTON...STATESBORO...REGISTER...CLAXTON AND MENDES
THROUGH 345 PM.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 PM EST.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCED WARNING.

ST
Special weather statement, Nov 24, 3:04 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
304 PM EST WED NOV 24 2004

GAZ137>141-250000-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-LONG-
INCLUDING THE CITIES OF...DARIEN...HALFMOON LANDING...HINESVILLE...
LUDOWICI AND TOWNSEND
304 PM EST WED NOV 24 2004

...TORNADO WATCH IN EFFECT UNTIL 700 PM THIS EVENING...

SOUTHEAST GEORGIA COUNTIES IN THE WATCH INCLUDE MCINTOSH...LONG AND
LIBERTY.

A SQUALL LINE WILL MOVE THROUGH THE WATCH AREA LATE THIS AFTERNOON
AND EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES
ARE POSSIBLE.

GAZ087-088-099>101-114>119-SCZ040-042-043-047>049-051-250000-
ALLENDALE-BEAUFORT-BULLOCH-CANDLER-COASTAL BRYAN-COASTAL CHATHAM-
COASTAL COLLETON-COASTAL JASPER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-JENKINS-SCREVEN-
TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...METTER...MILLEN...PEMBROKE...
REIDSVILLE...SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...
RIDGELAND AND WALTERBORO
304 PM EST WED NOV 24 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM THIS AFTERNOON...

SOUTHEAST GEORGIA COUNTIES IN THE WATCH INCLUDE BRYAN...CHATHAM...
JENKINS...BULLOCH...EFFINGHAM...SCREVEN...CANDLER...EVANS AND
TATTNALL.

SOUTHERN SOUTH CAROLINA COUNTIES IN THE WATCH INCLUDE
ALLENDALE...HAMPTON...BEAUFORT...JASPER AND COLLETON.

A SQUALL LINE WILL MOVE THROUGH THE WATCH AREA LATE THIS AFTERNOON
AND EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES
ARE POSSIBLE.

SCW
Special weather statement, Nov 24, 3:38 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
338 PM EST WED NOV 24 2004

SCZ044-045-050-250200-
BERKELEY-CHARLESTON-DORCHESTER-
INCLUDING THE CITIES OF...CHARLESTON...MONCKS CORNER AND SAINT GEORGE
338 PM EST WED NOV 24 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 900 PM EST...

COUNTIES INCLUDED IN THIS WATCH AREA ARE CHARLESTON...DORCHESTER AND
BERKELEY.

A SQUALL LINE WILL MOVE THROUGH THE AREA THIS EVENING. WIND GUSTS IN
EXCESS OF 60 MPH ARE POSSIBLE WITH THIS ACTIVITY.

GAZ087-088-099>101-114>119-SCZ040-042-043-047>049-051-250200-
ALLENDALE-BEAUFORT-BULLOCH-CANDLER-COASTAL BRYAN-COASTAL CHATHAM-
COASTAL COLLETON-COASTAL JASPER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-JENKINS-SCREVEN-
TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...METTER...MILLEN...PEMBROKE...
REIDSVILLE...SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...
RIDGELAND AND WALTERBORO
338 PM EST WED NOV 24 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM THIS AFTERNOON...

SOUTHEAST GEORGIA COUNTIES IN THE WATCH INCLUDE BRYAN...CHATHAM...
JENKINS...BULLOCH...EFFINGHAM...SCREVEN...CANDLER...EVANS AND
TATTNALL.

SOUTHERN SOUTH CAROLINA COUNTIES IN THE WATCH INCLUDE
ALLENDALE...HAMPTON...BEAUFORT...JASPER AND COLLETON.

GAZ137>141-250200-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-LONG-
INCLUDING THE CITIES OF...DARIEN...HALFMOON LANDING...HINESVILLE...
LUDOWICI AND TOWNSEND
338 PM EST WED NOV 24 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM THIS EVENING...

SOUTHEAST GEORGIA COUNTIES IN THE WATCH INCLUDE MCINTOSH...LONG AND
LIBERTY.
Special weather statement, Nov 24, 3:45 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EST WED NOV 24 2004

SCZ042-043-242115-
HAMPTON-INLAND COLLETON-
345 PM EST WED NOV 24 2004

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY AND COLLETON
COUNTY THROUGH 415 PM EST...

AT 345 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF MILEY...OR ABOUT 5 MILES
NORTH OF HAMPTON...MOVING NORTHEAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MILEY...MOSELLE...
ASHTON...COLLETON...CALDWELL...LODGE AND WILLIAMS THROUGH 415 PM EST.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, Nov 24, 3:47 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TORNADO          1 S DENMARK             32.27N 81.72W
11/24/2004                   BULLOCH            GA   PUBLIC

            TORNADO REPORTED ON THE GROUND NEAR SR 67 AND I-16.

&&

RB

The radar

The Charleston,SC radar (KCLX), 22 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampton

When
November 24, 3:49 PM EST to 3:55 PM EST
Where
Hampton County, Varnville
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
32.850, -81.067

Thunderstorm winds knocked down trees and power lines along Highway 278.

Thunderstorm Wind, Colleton

When
November 24, 4:00 PM EST to 4:05 PM EST
Where
Colleton County, Ruffin
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
33.000, -80.800

Trees were knocked down on power lines on Pine Grove Road and Claddy Farm Road.

Thunderstorm Wind, Hampton

When
November 24, 4:21 PM EST to 4:25 PM EST
Where
Hampton County, Miley
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
32.950, -81.033

A tree was knocked down onto a car resulting in a minor injury.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425527, 5425528, 5425529.